J Korean Med Assoc Search

CLOSE


J Korean Med Assoc > Volume 48(4); 2005 > Article
Journal of the Korean Medical Association 2005;48(4):325-332.
DOI: https://doi.org/10.5124/jkma.2005.48.4.325   
Herb Medicine-induced Adverse Effects in Dermatological Field
Seok Don Park
Department of Dermatology, Wonkwang University School of Medicine and Hospital, Korea. sdpark@wonkwang.ac.kr
Abstract
Herb or folk medicine has readily been assumed to have a little or no adverse effects because people have taken or applied it for a long time. However, such an assumption can be dangerous. Generally herb medicine has a shorter time of action both in terms of its pharmacological efficacy and toxic effects than occidental medicine because its ingredient is less potent. Therefore herb medicine does not induce adverse reactions in a short time, but the frequency of its side effects increases along with the accumulation of medicinal substances when taken for a long time. Many doctors of Oriental medicine claim that the development of skin eruption is not a side effect of herb medicine. Rather they argue that it is a result of emission of heat or toxic materials from inside the body. Sometimes the author experience patients who suffer from drug eruptions caused by herb medicine, but usually the patients have little idea what herb medicine they have taken. This article will introduce some cases of herb medicine-induced adverse effects reported in dermatology journals, written in Korean or in English. Most cases are systemic contact dermatitis caused by ingestion of chicken boiled with lacquer, which has been used as a folk medicine and a healthy food. I will introduce what the Rhus lacquer is and discuss its adverse reactions. Lastly, I will report the cases of contact dermatitis caused either by applying crushed insect and medicinal herbs such as buttercup, fig leaf, garlic, pasqueflower, aloe and herbal ointment or by practicing bee sting therapy for treatment of neuralgia, arthralgia, tinea pedis, facial paralysis, pruritus and paresthesia.
Key Words: Herb medicine, Adverse effects, Dermatological field, Rhus lacquer
 
TOOLS
Share :
Facebook Twitter Linked In Google+ Line it
METRICS Graph View
  • 3 Crossref
  •   Scopus
  • 549 View
  • 3 Download
Related articles in
J Korean Med Assoc


ABOUT
ARTICLE CATEGORY

Browse all articles >

ARCHIVES
FOR CONTRIBUTORS
Editorial Office
37 Ichon-ro 46-gil, Yongsan-gu, Seoul
Tel: +82-2-6350-6562    Fax: +82-2-792-5208    E-mail: jkmamaster@gmail.com                

Copyright © 2023 by Korean Medical Association.

Developed in M2PI

Close layer
prev next